What's wrong with this patient

  1. I have a question to all my fellow nurses. My dear sister in law has lost approximately 35 pounds in 2 months without dieting, I find out yesterday that she has been vomiting a few times and I noticed her skin is golden. I tell her I think she needs to see her MD and she blows it off. What do you all think?
    •  
  2. 26 Comments

  3. by   moonchild20002000
    Is she jaundiced? I think she should see her MD ASAP!
  4. by   Sleepyeyes
    hmmm...somethin' hepatic?
  5. by   oramar
    This is sounds bad. Are the scelera of her eyes jaundiced also? You know there are several different diseases that can cause this problem. The first that comes to mind is hepatitis but there are plenty of other causes for jaundice. If she is indeed turning jaundiced and the vomiting is sever a visit to the ER would be justified.
  6. by   hoolahan
    Yes, definitely seek medical attention asap!!

    Other than liver disorders, has she started any new meds? Some medications can affect liver function. Been exposed to hepatitis? 35 pounds is waaaaay to much weight to lose in 2 months, even if you were dieting. Please get her to a doctor asap.
  7. by   sandstormsdust
    Anorixic - if she's blowing it off... maybe she needs *mental* help...

    I once along time ago lost lots of weight.... want to the doc... said it was the diet change from the north to the south... because the food is healthier here.... has she traveled anywhere recently - could be poison/bacteria in the intestine... or sorry to say possible worms... - but I'm not a doctor, a nurse, a student, or anything special for that matter...

    Just a wittle idea fum wittle ol' me....
  8. by   warrior woman
    Please get her medical attention ASAP. MY mom was admitted to the hospital with acute respiratory failure and has been there 3 wks. And I have been tearing myself apart because for 2 days I did nothing even though I knew she was not well. She has COPD and is a smoker but I never figured low oxygen levels in her blood because of acute bronchitis were making her dizzy and disoriented. Now she is suffering from confusion after being on a vent for 3 days and being in ICU for 8 days. Now I have to wonder if I'd taken quicker action if some of her suffering could have been avoided. Don't go thrugh the hell I am right now. You don't know what it's like. BELIEVE ME GIRL YOU DON'T WANT TO KNOW. YOU'RE IN MY PRAYERS. Let me know how it goes. Peace and Love Warrior Woman
  9. by   fedupnurse
    Best to you and your mom warrior woman. Stop blaming yourself!
    Bad Bird, you don't want to know what I am thinking about your sister in law. She needs to get to an ER stat and have, at the minimum a CT scan, preferrably an MRI. Could be CA, could be hep, could be bile duct obstruction. Losing that much weight in that short a period of time without trying and becoming jaundiced is serious. She needs to go get seen NOW!!!
    Please let us know what happens. Take care!
  10. by   bandaidexpert
    Agree with all! I had Hep A years ago and had the same symptoms. If no jaundice is present, can't rule out diabetes. I have seen these same symtoms in new onset diabetes. Good Luck! Don't wait for an appointment, go to ER or urgent care center.
  11. by   EricaCCRN
    Could be viral hep, CA, or some sort of biliary obstruction (gallstones?). At any rate, this person needs medical care STAT. Her avoidance obviously manifests some sort of fear. Be as supportive as you can so this person can be brave, courageous, and seek help for her problem.
  12. by   JailRN
    Good luck!! She's in denial, and you may be her only hope-she may also turn off and do nothing. You're in my prayers. Keep pushing if you care about her.
  13. by   NICU_Nurse
    Isn't there a metabolic condition that makes your skin look bronze-y? Can't place my finger on it at the moment...
  14. by   DelGR
    One of my sister-in-laws had some of the same symptoms. The MD messed around with all the GI procedures, Barium enema, ultrasound, finally did a CT scan and a liver biopsy. She had lymphoma in the late stages. She had to have a J-tube inserted for feedings due to a bowel obstruction. Then got very ill with her first Chemo and landed in the ICU several times thereafter with gangrene of lower extremity and clots in her heart. She had a total of 3 Chemos and died a day after the 3rd.
    Strongly encourge her to get to an ER or see her MD.

close